Serum biomarkers of myocardial damage are commonly used in babies after perinatal asphyxia. We present a case report of a persistently troponin I elevation without evidence of clinical or instrumental signs of myocardial ischaemia in a baby with perinatal asphyxia. When the blood was mixed with polyethylene glycol we found that the troponin I levels were falsely elevated due to interfering antibodies. This case shows that analytical errors may still occur despite modern immunoassay systems and underlines the need for further investigations to identify false-positive values in case of disagreement between clinical conditions and laboratory values.
- neonatal intensive care
- ischaemic heart disease
- neurological injury
Statistics from Altmetric.com
Contributors EC and RR wrote the initial manuscript. CC and PM did the final corrections and helped in critical appraisal. All authors accepted the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Parental/guardian consent obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.